Wyoming, 2007High Wind in Wyoming, January 9 to 10, 2007
January 9 to 10, 2007 · NWS RIW · 2 events in 2 counties and zones
A strengthening pressure gradient produced strong southwest wind across central Wyoming. Peak winds occurred during the early morning with a gust to 61 mph near Casper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening pressure gradient produced strong southwest wind across central Wyoming. Peak winds occurred during the early morning with a gust to 61 mph near Casper. Sustained wind of 40 to 45 mph and gusts near 70 mph occurred in the Green and Rattlesnake Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 3:37 PM MST, 6 hours 23 minutes earlier.
Area forecast discussion, Jan 9, 3:37 PM MST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MST TUE JAN 9 2007
.SHORT TERM...TONIGHT THROUGH FRIDAY
BIG CHANGE TO COLD AND SNOWY WEATHER IS WELL ON TRACK AND
SHOULD ARRIVE ACROSS THE NORTH WEDNESDAY NIGHT AND IN THE SOUTH
THURSDAY INTO THURSDAY EVENING. POTENTIAL FOR SIGNIFICANT SNOWFALL
IS THERE FOR MUCH OF THE AREA. PLENTY OF DYNAMICS WITH THIS EXTENDED
SNOW EVENT WITH ONLY THE COLD TEMPERATURES BEING A NEGATIVE. INITIAL
BAROCLINIC BOUNDARY MOVES INTO THE WEST WEDNESDAY NIGHT WITH STEADY
SNOW DEVELOPING ACROSS MUCH OF THE WEST...ESPECIALLY THE NORTHWEST.
SNOW WILL ALSO DEVELOP BEHIND THE ARCTIC BOUNDARY ACROSS THE NORTH
WEDNESDAY NIGHT AND THURSDAY. NAM12 SHOWS INCREASING MID LEVEL
FRONTOGENESIS ALONG THE NORTHERN BORDER WITH INCREASING QG FORCING
ACROSS THE NW AND NCNTRL SECTIONS. AS THE ARCTIC BOUNDARY PUSHES
SOUTH THURSDAY MORNING INTO CENTRAL WYOMING...A JET STREAK
INTERSECTS IT AND MAY SET THE STAGE FOR RAPID SNOW DEVELOPMENT
ACROSS THE AREA FROM THE WIND RIVER MOUNTAINS EAST TO RIVERTON AND
CASPER. AS THE UPPER LOW DIGS INTO NRN NV THURSDAY NIGHT...
SIGNIFICANT QG FORCING IS NOTED ACROSS THE NORTH WITH IMPRESSIVE
ISENTROPIC LIFT ACROSS VIRTUALLY THE ENTIRE AREA. STRONG UPSLOPE
ALSO DEVELOPS EAST OF THE DIVIDE WITH NEARLY 30MB OF GRADIENT
ACROSS THE STATE FROM NORTH TO SOUTH. ANOTHER JET STREAK ROTATES UP
FROM THE SOUTH FRIDAY MORNING TO ENHANCE THE SNOWFALL ONCE AGAIN IN
IN THE CENTRAL AND SOUTHERN ZONES. ISENTROPIC UPGLIDE GRADUALLY
SHIFT EAST LATER FRIDAY MORNING AND AFTERNOON. THIS HAS ALL THE
MAKINGS OF A LONG DURATION SNOW EVENT FOR QUITE A FEW AREAS. THE
DETAILS ARE STILL UNCERTAIN ALONG WITH THE EXACT SNOWFALL AMOUNTS
BUT IT IS QUITE LIKELY THAT SNOW ADVISORIES AND SOME WINTER STORM
WATCHES WILL BE NEEDED BY TOMORROW. THE NEW 18Z GUIDANCE IS HITTING
THE NORTH HARDER BUT THE DYNAMICS ARE IMPACTING THE ENTIRE AREA AT
DIFFERENT TIMES THROUGHOUT THE EVENT. OTHER THAN THE MID LEVEL
TEMPERATURES WHICH ARE TOO COLD FOR OPTIMUM SNOW GROWTH...THIS
STORM LOOKS QUITE IMPRESSIVE. ONE OF THE HEAVIER SNOW AREAS STILL
APPEARS TO BE SOUTH OF A LINE FROM RIVERTON TO CASPER AND POSSIBLY
ACROSS PARTS OF THE NORTH AROUND THE CODY FOOTHILLS AND ABSAROKA
MOUNTAINS. THE UPPER REACHES OF THE GREEN RIVER BASIN OR EAST SLOPE
OF THE WYOMING RANGE COULD ALSO SEE SUSTAINED HEAVY SNOWFALL. HAVE
HIT ALL AREAS WITH AT LEAST ADVISORY AMOUNTS WITH SOME WARNING
CRITERIA IN MOST FAVORED AREAS. HIT THE FAVORED AREAS OF THE LOWER
ELEVATIONS FROM RIVERTON TO CASPER AND POINTS SOUTH WITH 4 TO 8
INCHES FOR STARTERS WITH UP TO 10 INCHES NEAR THE MOUNTAINS.
AMOUNTS AROUND A FOOT OR MORE IN THE NEARBY MOUNTAINS. HIT SOME OF
THE WESTERN MOUNTAINS WITH A FOOT OR SO AND THE LOWER ELEVATIONS
WITH ADVISORY AMOUNTS OF 3 TO 6 INCHES. DEPENDING OF THE EXACT
EVOLUTION OF THIS STORM...AMOUNTS COULD BE SIGNIFICANTLY MORE IN A
FEW SPOTS. TEMPERATURES WILL DROP SIGNIFICANTLY BEHIND THE FRONT
WITH ONLY THE SNOW AND CLOUD COVER HOLDING TEMPERATURES UP SOMEWHAT
THURSDAY NIGHT...BUT STILL VERY COLD. THE FIRST NIGHT OF THE
EXTENDED PERIOD WILL LIKELY BE THE EXTREMELY BITTER COLD NIGHT.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
UPPER TROUGH TO IMPACT THE AREA THROUGH FRI NIGHT. TRACK AND SPEED
OF THE SYSTEM STILL IN QUESTION. THE ONLY SURE THING IS THAT COLD AIR
WILL BE ENTRENCHED OVER THE AREA. HAVE KEPT DECENT CHANCE OF SNOW
OVER THE SOUTHERN HALF OF THE REGION WITH LESS CHANCE OF SNOW OVER
THE NORTH ON FRIDAY. MAY NEED TO OVERHAUL FRI NIGHT FORECAST IF
SYSTEM SLOWS DOWN MORE AND MOISTURE GETS ADVECTED OVER THE COLD AIR
DOME. WILL SEE WHAT NEXT MODEL RUNS HAVE IN STORE. HAVE GONE WITH
MAINLY DRY FORECAST SATURDAY AND QUITE COLD HIGHS. IT DOES APPEAR
ANOTHER SURGE OF COLD AIR WILL DESCEND SOUTHWARD INTO WYOMING SUNDAY
AFTERNOON INTO MONDAY MORNING. A CHANCE OF FLUFF SNOW FOR MANY PLACES
WITH THIS SYSTEM. DID NOT WARM THINGS UP MUCH SUNDAY AND THEN
SLIGHTLY COLDER ON MONDAY. SOME HOPE FOR MODERATION NEXT TUESDAY AS
UPPER RIDGE MAY NUDGE COLD AIR EAST. HOWEVER THE NEWLY SNOW COVERED
BASINS LIKELY TO BE STUCK IN AN INVERSION HINDERING THE WARMING.
OTHER PLACES THAT MAY SEE SOME MIXING NEXT TUE WILL SEE MODERATION.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR ZONE 19...
GREEN MOUNTAIN ZONE...FROM 10 PM THIS EVENING THROUGH 5 PM WEDNESDAY
AND FOR ZONE 20...NATRONA COUNTY...FROM 3 AM TO 5 PM WEDNESDAY.
&&
SHORT TERM...SKRBAC
LONG TERM...RIW
Hazardous weather outlook, Jan 9, 9:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
925 PM MST TUE JAN 9 2007
WYZ001>020-022>030-101201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
925 PM MST TUE JAN 9 2007
...HIGH WIND WARNING FOR THE GREEN MOUNTAINS REGION FROM 10 PM MST
THIS EVENING THROUGH 5 PM MST WEDNESDAY...
...HIGH WIND WARNING FOR NATRONA COUNTY FROM 3 AM MST WEDNESDAY
THROUGH 5 PM MST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
HIGH WINDS ARE LIKELY BETWEEN BEAVER RIM...SWEETWATER STATION...
JEFFREY CITY AND MUDDY GAP THROUGH WEDNESDAY AND MAY DEVELOP AROUND
CASPER BY WEDNESDAY MORNING. SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS TO 65 MPH ARE EXPECTED TO DEVELOP THIS EVENING OVER THE
GREEN MOUNTAINS AREA AND WILL SPREAD INTO CASPER BY MORNING.
THESE WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY FOR THOSE IN
HIGH PROFILE AND LIGHT WEIGHT VEHICLES. STRONG WINDS ARE ALSO
EXPECTED AROUND THE CODY FOOTHILLS AND SURROUNDING MOUNTAINS...UPPER
WIND RIVER BASIN...SOUTH PASS...AND OTHER SUMMIT LOCATIONS OF THE
WESTERN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WINDS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON BETWEEN
BEAVER RIM AND CASPER. THEY WILL BEGIN TO TAPER OFF AS A COLD
FRONT APPROACHES.
A MAJOR WINTER STORM SYSTEM IS TAKING SHAPE FOR CENTRAL AND WESTERN
WYOMING FROM WEDNESDAY NIGHT THROUGH FRIDAY. A VERY COLD ARCTIC
AIRMASS WILL PUSH SOUTH ACROSS NORTHERN WYOMING WEDNESDAY EVENING
AND ACROSS CENTRAL AND SOUTHERN WYOMING EARLY THURSDAY MORNING.
THIS FRONT WILL SPREAD SNOW ACROSS MOST OF WEST AND CENTRAL
WYOMING...WITH SNOW INITIALLY FALLING ON WARM ROAD SURFACES OVERNIGHT
WEDNESDAY ACROSS CENTRAL WYOMING...RESULTING IN ROADS AND
HIGHWAYS BECOMING ICY AND EXTREMELY SLICK...ESPECIALLY DURING
MORNING COMMUTE TIME THURSDAY MORNING. AREAS OF HEAVIEST SNOWFALL
STILL REMAIN UNCERTAIN BUT LOWER ELEVATIONS ARE GENERALLY EXPECTED TO
RECEIVE 3 TO 6 INCHES OF SNOWFALL BY FRIDAY MORNING WITH 6 TO 12
INCHES IN THE MOUNTAINS. A FEW AREAS COULD EVEN SEE SNOWFALL INTO THE
WEEKEND AS SEVERAL WEATHER DISTURBANCES MOVE DOWN FROM THE NORTH.
STRONG NORTHEAST WINDS WILL DEVELOP BEHIND THIS COLD FRONT...
ESPECIALLY OVER SOUTH PASS...THE RED DESERT...INTERSTATE 80 CORRIDOR
AND ACROSS THE SOUTHWEST CORNER OF WYOMING. THESE STRONG NORTHEAST
WINDS COMBINED WITH SNOWFALL MAY MAKE TRAVEL TREACHEROUS THURSDAY AND
INTO FRIDAY.
WELL BELOW AVERAGE TEMPERATURES WILL OCCUR FRIDAY THROUGH THE WEEKEND
AS THE ARCTIC AIR BECOMES ENTRENCHED OVER THE REGION. OVERNIGHT
LOWS WILL LIKELY PLUMMET WELL BELOW ZERO IN MANY LOCALES SATURDAY
AND SUNDAY MORNINGS. EVEN NEXT MONDAY LOOKS TO BE QUITE COLD NOW.
OVERNIGHT LOWS SATURDAY AND SUNDAY MORNING WILL LIKELY RANGE FROM
-10 TO -20 BELOW ZERO IN THE EAST AND MOUNTAIN LOCATIONS WITH -25
TO -35 BELOW ZERO ACROSS THE FAR WEST VALLEYS AND BASINS.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SUSTAINED WIND SPEEDS OVER 40
MPH OR WIND GUSTS OVER 60 MPH.
SKRBAC
High Wind, Natrona County Lower Elevations
- When
- January 9, 10:00 PM MST to January 10, 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- January 9, 11:00 PM MST to January 10, 12:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 9, 20071 death · 57 kt wind · 2 events
- High Wind and Strong Wind in Washington, January 9, 2007$100,000 · 54 kt wind · 3 events
- Lake-Effect Snow in Pennsylvania, January 9 to 10, 2007$25,000 · 1 event
- Heavy Snow in North Carolina, January 9, 20079 events
- Winter Weather in North Carolina, January 9, 20078 events
- High Wind in Montana, January 9 to 10, 200770 kt wind · 6 events
- Winter Weather in Kentucky, January 9, 20074 events
- Lake-Effect Snow in New York, January 9 to 10, 20074 events
- Winter Storm and Winter Weather in West Virginia, January 9 to 10, 20073 events
- Lake-Effect Snow in Michigan, January 9 to 10, 20072 events
- Winter Weather in West Virginia, January 9, 20072 events
- Winter Weather in North Carolina, January 9, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4502, 4503.